Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 91, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 1997, 6:38 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1997, 6:38 PM CDT (23:38 UTC)
- Expired
- Jun 30, 1997, 7:40 PM CDT
- In force
- 62 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Hughes County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 193 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:00 PM CDT | Hail 2.75 | Ft Pierre, SD | |
| Jun 30, 7:00 PM CDT | Hail 4 | Pierre, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 302338 RRA SVRABR SDC065-117-010040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 638 PM CDT (538 PM MDT) MON JUN 30 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANLEY COUNTY - CENTRAL SOUTH DAKOTA HUGHES COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 640 PM MDT (740 PM CDT) * SOME LOCATIONS AFFECTED PIERRE AROUND 650 PM CDT CANNING AROUND 710 PM CDT BLUNT AROUND 725 PM CDT * AT 634 PM CDT (534 PM MDT)...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 12 MILES SOUTHWEST OF PIERRE MOVING NORTHEAST AT 25 MPH. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. GS/WT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:59 AM CDT, 8 hours 39 minutes earlier.
Area forecast discussion, Jun 30, 9:59 AM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1000 AM CDT MON JUN 30 1997 CURRENT PACKAGE ON TRACK...BUT WvLL CLEAN UP AS LINE OF THUNDESTORMS MOVES THROUGH. WILL NEED TO LOOK AT HIGH TEMPERATURES FORECAST...AND MAY HAVE TO DROP A BIT DUE TO EXTENSIVE CLOUD COVER FROM THUNDERSTORMS. .ABR...NONE HARDING
In the hours before
Special weather statement, Jun 30, 5:30 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 530 PM CDT MON JUN 30 1997 SDZ045-048-051-010400- BUFFALO-JONES-LYMAN- INCLUDING THE CITIES OF...MURDO...PRESHO...FT THOMPSON 530 PM CDT MON JUN 30 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM CDT TONIGHT... THE SEVERE THUNDERSTORM WATCH COVERS JONES...LYMAN AND BUFFALO COUNTIES...WHICH INCLUDES THE COMMUNITES OF MURDO...PRESHO...RELIANCE AND LOWER BRULE. SCATTERED THUNDERSTORMS MOVING INTO SOUTHERN SOUTH DAKOTA FROM NORTHERN NEBRASKA ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO A WARM AND UNSTABLE AIRMASS. THESE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND TO THE WATCH AREA. SEEK SHELTER IF THREATENING WEATHER APPROACHES. BANN
Special weather statement, Jun 30, 5:34 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 530 PM CDT MON JUN 30 1997 SDZ045-048-051-010400- BUFFALO-JONES-LYMAN- INCLUDING THE CITIES OF...MURDO...PRESHO...FT THOMPSON 530 PM CDT MON JUN 30 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM CDT TONIGHT... THE SEVERE THUNDERSTORM WATCH COVERS JONES...LYMAN AND BUFFALO COUNTIES...WHICH INCLUDES THE COMMUNITES OF MURDO...PRESHO...RELIANCE AND LOWER BRULE. SCATTERED THUNDERSTORMS MOVING INTO SOUTHERN SOUTH DAKOTA FROM NORTHERN NEBRASKA ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO A WARM AND UNSTABLE AIRMASS. THESE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND TO THE WATCH AREA. SEEK SHELTER IF THREATENING WEATHER APPROACHES. BANN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:34 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 61 min |
| Jun 30, 5:58 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 62 min |
| Jun 30, 6:29 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 61 min |
| Jun 30, 7:00 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| Jun 30, 7:10 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 50 min |
| Jun 30, 7:29 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 61 min |
| Jun 30, 8:13 AM CDT | Severe Thunderstorm Warning | ABR | Sully | 47 min |
| Jun 30, 9:08 AM CDT | Severe Thunderstorm Warning | ABR | Hyde | 62 min |
| Jun 30, 9:16 AM CDT | Severe Thunderstorm Warning | ABR | Hyde | 54 min |
| Jun 30, 9:30 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 50 min |
| Jun 30, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 57 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.